North Carolina, 2021Rip Current in North Carolina, October 2, 2021
October 2, 2021 · NWS ILM · 1 event in 1 county or zone
Swells from Hurricane Sam led to strong rip currents and multiple rescues at New Hanover County beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swells from Hurricane Sam led to strong rip currents and multiple rescues at New Hanover County beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Oct 2, 6:27 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 2, 6:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 AM EDT Sat Oct 2 2021
.SYNOPSIS...
Swell waves from distant Hurricane Sam will bring strong rip
currents to the beaches this weekend. High pressure over
Virginia will sink south and east through the weekend, keeping
the area dry with above normal temperatures. Rain chances return
by Tuesday, with unsettled weather through much of the mid to
late week period.
&&
.NEAR TERM /THROUGH SUNDAY/...
An upper level ridge across the Carolinas is supporting surface high
pressure centered over coastal Virginia. Both of these features will
move slowly eastward over the next 36 hours. Light onshore winds
will continue with dry weather expected. The only layer of moisture
in the atmosphere is near 6000 feet AGL. This could support patches
of stratocumulus clouds at times today, although generally clear
skies are expected.
All models were generally too warm with high temperatures yesterday.
With this in mind, today's high temperatures are forecast to reach
the lower 80s near the coast with mid 80s inland. The surface high
should remain close enough to the coast to promote another night of
good radiational cooling and upper 50s to around 60 degrees is
expected across most areas inland from the beaches. Sunday's highs
should again reach the low to mid 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure off of the Carolina coast will shift farther east
through Monday as mid to upper trough begins to dig down from
the Great Lakes with cutoff low diving south down the
Mississippi Valley. This will create a deeper southerly flow
over the region with increasing moisture through the column. The
best rain chances will remain mainly inland and west of local
forecast area where best lift and moisture will be. Although,
may see some shwrs reach into the I-95 corridor later on Mon and
reaching in off the waters into Mon night. Clouds should be
fairly widespread on Mon with the coast seeing the greatest
amount of sun. Clouds and increasing moisture/dewpoints will
help to keep overnight lows in the mid 60s most places. Mon
should just top 80 most places with greater cloud cover and chc
of pcp inland.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Moisture from the Atlantic and Gulf will stream into the
Carolinas into midweek as deep cutoff low over the lower
Mississippi Valley begins to lift north along with weak wave
moving up from the Bahamas. Chc of pcp may not be that great
overall, but expect a fairly unsettled week ahead with a good
amount of clouds around and chc of shwrs each day, with some
places seeing some heavier rain. Models still showing some
inconsistencies. Looks like a front may reach the coast on
Friday with low pressure developing just along of off the coast.
May see clouds and shwrs hang on a bit longer into the weekend
before drier high pressure makes its way in eventually. Temps
will run close to 80 most days and in the mid 60s most nights.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Stratocumulus around the 6000 ft AGL layer today will be the
only feature to note. Patchy cumulus this afternoon. VFR
throughout the period. Winds becoming easterly later this
morning, veering slowly throughout the afternoon. Becoming
southerly by this evening.
Extended Outlook...Mainly VFR through Monday. MVFR conditions
could develop in association with clouds and showers Tuesday
and Wednesday.
&&
.MARINE...
Through Sunday...High pressure centered across Chesapeake Bay
this morning will shift eastward and out into the open Atlantic
tonight and Sunday. This will lead to light easterly winds
veering southeasterly late this afternoon, then southerly by
late Sunday. The bigger story will be swells from Hurricane Sam
reaching their peak across the Carolinas. Buoys have shown this
12 second swell has been our primary wave component for several
days now, and it should build to 4-5 feet in height this
afternoon through tonight. Although remaining below our Small
Craft Advisory threshold, this is a very energetic wave group
and it will likely create adverse boating conditions along
Frying Pan Shoals and in inlets during falling tides.
Sunday night through Wednesday...High pressure will shift
farther off the Carolina coast early next week with S-SE flow
becoming SE to E, persisting into mid week. The flow may
fluctuate as a wave/trough approaches from the east Wed. This
should produce increasing winds out of a more NE direction Wed
into Thurs. Residual long period easterly swell from Hurricane
Sam dampens out leaving wave heights 3 ft or less Mon through
Tues. By late Wed into Wed night, expect increasing seas with
SCA conditions possibly developing
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...TRA/31
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...21
MARINE...TRA/RGZ
Hazardous weather outlook, Oct 2, 4:15 AM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
515 AM EDT Sat Oct 2 2021
NCZ110-030915-
Coastal Brunswick-
515 AM EDT Sat Oct 2 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An enhanced potential for rip currents may exist at the beaches on
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-030915-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
515 AM EDT Sat Oct 2 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
030915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
515 AM EDT Sat Oct 2 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-030915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
515 AM EDT Sat Oct 2 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small Craft Advisory conditions in seas may develop Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- October 2, 9:00 AM EST to 3:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Strong rip currents led to 30 rescues at Wrightsville Beach, NC.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arkansas, October 2 to 3, 2021$125,000 · 6 events
- Flash Flood in Oklahoma, October 2, 2021$50,000 · 1 event
- Flash Flooding in Louisiana, October 2, 2021$20,000 · 2 events
- Flash Flood and Damaging Wind in Puerto Rico, October 2, 2021$5,000 · 2 events
- Drought in Texas, October 2 to 31, 20211 event
- Flood in Missouri, October 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984765.